FDA Warns Consumers About Health Risks with Healthy Life Chemistry Dietary Supplement
Jul 29, 2013 - 11:25:12 AM
"Products marketed as a vitamin but which contain undisclosed steroids pose a real danger to consumers and are illegal," said Howard Sklamberg, director of the Office of Compliance in the FDA's Center for Drug Evaluation and Research. "The FDA is committed to ensuring that products marketed as vitamins and dietary supplements do not pose harm to consumers."
The FDA has received reports of 29 adverse incidents associated with the use of Healthy Life Chemistry By Purity First B-50. These reports include fatigue, muscle cramping, and myalgia (muscle pain), as well as abnormal laboratory findings for liver and thyroid function, and cholesterol levels.
Females who used this product reported unusual hair growth and missed menstruation, and males who used the product reported impotence and findings of low testosterone. Consumers using Healthy Life Chemistry By Purity First B-50 who experience any of these symptoms should consult a health care professional and report their experience to the FDA.
Using anabolic steroid-containing products may cause acute liver injury. Some of the cases reported have resulted in hospitalization, but there were no reports of death or acute liver failure.
In addition, anabolic steroids may cause other serious long-term consequences in women, men and children. These include adverse effects on blood lipid levels; increased risk of heart attack and stroke; masculinization of women; shrinkage of the testicles; breast enlargement; infertility in males; and short stature in children.
Healthy Life Chemistry By Purity First B-50 is manufactured by Mira Health Products Ltd. in Farmingdale, N.Y., and is sold on various websites and in retail stores. The company has declined to voluntarily recall the product or to warn consumers about the potential for injury. Failure to promptly correct violations of the Federal Food, Drug and Cosmetic Act may result in legal action including, without limitation, seizure, injunction, and/or criminal prosecution.
Health care professionals are advised to ask their patients about any dietary supplements they may be using, particularly in patients exhibiting warning signs that may be associated with the use of steroids or steroid-like substances. These warning signs include liver injury, kidney failure and stroke. They also include hormone-associated adverse effects such as blood clots, including pulmonary embolism (a sudden blockage in a lung artery), and deep vein thrombosis (a blood clot that forms in a vein deep in the body, often in the lower leg or thigh).
The FDA asks health care professionals and consumers to report any adverse reactions to the FDA'sMedWatch program either by: